Illinois, 2003

Tornadoes and Hail in Illinois, May 6, 2003

May 6, 2003 · NWS PAH · 7 events in 4 counties and zones

The deadliest and most destructive storm of the night tracked within 10 miles of the Ohio River across extreme southern Illinois. The storm produced a 33-mile long tornado that killed two and injured about 33.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
33
Property damage
$16 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The deadliest and most destructive storm of the night tracked within 10 miles of the Ohio River across extreme southern Illinois. The storm produced a 33-mile long tornado that killed two and injured about 33. A small but very damaging downburst occurred several miles south of the tornado track. A swath of large hail occurred north of the tornado track. Hailstones up to 2 inches in diameter were reported at and near the intersection of Highways 145 and 147, near the community of Glendale in Pope County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 6, 2:16 PM CST, 6 hours 16 minutes earlier.

Area forecast discussion, May 6, 2:16 PM CST, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT MON MAY 5 2003

FORECAST CHALLENGES CONTINUE TO BE CONVECTIVE CHANCES THROUGHOUT THE
WEEK AND SEVERE WEATHER.

MANY PARAMETERS TO KEEP AN EYE ON THIS PACKAGE. ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG WEAK FRONT ALONG THE
NORTHERN BOUNDARY OF THE CWA INTO THIS EVENING. THUNDERSTORMS SHOULD
INCREASE AS STORMS CURRENTLY OVER WESTERN MISSOURI AND KANSAS REACH
OUR AREA LATER THIS EVENING AND OVERNIGHT. SEVERE WEATHER POSSIBLE
WITH PART OF THE AREA IN MODERATE RISK.

FOLLOWING THE ETA/MESOETA FOR THE MOST PART AND ALL MODELS HAVE
GENERAL AGREEMENT ON SOME TIMING OVER THE NEXT COUPLE OF DAYS.
ATTEMPTED TO TIME THE PRECIPITATION IN THE GRIDS. ONE WAVE MOVES
THROUGH TONIGHT AND THE NEXT LATE WEDNESDAY NIGHT INTO
THURSDAY...LINGERING INTO FRIDAY. LEFT A SLIGHT CHANCE IN ON
SATURDAY.

THERE IS SOME CONCERN ABOUT FLOODING...BUT AFTER CONSULTING WITH
HYDROLOGIST...FEEL THAT WE HAVE HAD A DAY TO DAY OUT AND THE HIGHEST
QPF IS FORECAST TO OUR NORTH. WILL MENTION BOTH SEVERE AND HEAVY
RAINFALL.

AS FOR TEMPERATURES...GENERALLY WENT WITH A CONSENSUS OF AVAILABLE
GUIDANCE THROUGH THURSDAY.

.PAH...NONE.

PS
Hazardous weather outlook, May 6, 4:40 PM CST, 3 hours 52 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
540 PM CDT TUE MAY 6 2003

...TORNADO WATCH 275 IN EFFECT UNTIL MIDNIGHT...
...POTENTIAL FOR SIGNIFICANT SEVERE WEATHER EPISODE EARLY TONIGHT
ACROSS THE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS CONTINUE OVER CENTRAL AND SOUTHWEST
MISSOURI AS OF LATE AFTERNOON. THIS ACTIVITY WILL BE HEADED EAST TO
SOUTHEAST INTO SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI BETWEEN 700
PM AND 900 PM. THERE IS A HIGH LIKELIHOOD OF SEVERE WEATHER WITH
THIS ACTIVITY...INCLUDING TORNADOES...HIGH WIND AND LARGE HAIL.
THE ACTIVITY WILL EVENTUALLY MOVE INTO SOUTHWEST INDIANA AND WESTERN
KENTUCKY AROUND MID EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE QUAD STATE
EARLY WEDNESDAY AND LATER WEDNESDAY NIGHT.  AN ORGANIZED LINE OF
STORMS MAY STILL BE PRODUCING SOME DAMAGING WINDS ACROSS THE FAR
EASTERN PORTIONS OF THE QUAD STATE AROUND SUNRISE WEDNESDAY
MORNING.  A COLD FRONT WILL MOVE THROUGH THE REGION LATER ON
WEDNESDAY...RESULTING IN DRY CONDITIONS FOR MUCH OF THE DAY.

HOWEVER...THE FRONT WILL BEGIN TO LIFT BACK NORTH ACROSS SOUTHEAST
MISSOURI AND SOUTHWEST KENTUCKY AFTER MIDNIGHT WEDNESDAY NIGHT.  THE
POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS TO DEVELOP ALONG AND JUST
NORTH OF THIS BOUNDARY...PRIMARILY OVER SOUTHEAST MISSOURI.  LARGE
HAIL WILL BE THE MAIN HAZARD...BUT DAMAGING WINDS AND AN ISOLATED
TORNADO CANNOT BE RULED OUT.

THERE WILL BE PERIODIC CHANCES OF SEVERE THUNDERSTORMS FROM THURSDAY
THROUGH MONDAY...AS THE AREA REMAINS IN SOUTHWEST FLOW ALOFT AND A
MEANDERING FRONTAL BOUNDARY STAYS IN THE VICINITY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS WILL BE NEEDED BY ABOUT 700 PM OR 800 PM
ACROSS SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI...AND LATER THIS
EVENING OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY.

In the hours before

Local storm report, May 6, 7:55 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
855 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0859 PM    SEDGEWICKVILLE            MO   FUNNEL CLOUD
05/06/03   BOLLINGER                      REPORTED BY EOC
Local storm report, May 6, 7:59 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
859 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    FRUITLAND                 MO   1.00 INCH HAIL
05/06/03   CAPE GIRARDEAU                 REPORTED BY TRAINED
                                          SPOTTER
Local storm report, May 6, 8:00 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
900 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    PERRYVILLE                MO   80 MPH WIND GUST
05/06/03   PERRY                          REPORTED BY TRAINED
                                          SPOTTER

0857 PM    MILLER CITY               IL   TORNADO
05/06/03   ALEXANDER                      REPORTED BY POLICE
Local storm report, May 6, 8:06 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
906 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0857 PM    5NW CAPE GIRARDEAU        MO   TORNADO
05/06/03   CAPE GIRARDEAU                 REPORTED BY TRAINED
                                          SPOTTER ROPE TYPE TORNADO
                                          THAT WAS SPOTTED
Local storm report, May 6, 8:07 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
907 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    TAMMS                     IL   FUNNEL CLOUD
05/06/03   ALEXANDER                      REPORTED BY POLICE

0910 PM    2W TAMMS                  IL   FUNNEL CLOUD
05/06/03   ALEXANDER                      REPORTED BY POLICE THE
                                          EXACT LOCATION WAS 5
                                          MILES NORTH OR OLIVE
                                          BRANCH AND 2 MILES WEST
                                          OF TAMMS
Local storm report, May 6, 8:25 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
925 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0923 PM    CYPRESS                   IL   0.75 INCH HAIL
05/06/03   JOHNSON                        REPORTED BY EOC

The radar

The Paducah radar (KPAH), 23 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 3 hail. Local standard time, as filed.

Tornado, Pulaski

When
May 6, 8:32 PM CST to 8:40 PM CST
Where
Pulaski County, 1 mi W of Grand Chain
Rating
F4
Path length
6 mi
Path width
1,000 yd
Deaths
1 direct, 0 indirect
Injuries
13 direct, 0 indirect
Property damage
$3.5 million
Reported by
NWS STORM SURVEY
Coordinates
37.233, -88.933

This violent tornado began near Grand Chain and reached its maximum intensity of 210 MPH as it neared the Massac County line. A 53-year-old man was killed when the chimney of his house collapsed on him. The man, who was in his basement, was protecting his son by lying on top of him when the collapse occurred. The son received broken bones. Their house was impaled by some nearby large trees that prevented it from being swept farther away. Along the Pulaski County portion of the tornado path, six single family homes and ten mobile homes were destroyed. Another ten single family homes and a mobile home had major damage. A few dozen other residences received some type of minor damage. A few dozen outbuildings, two businesses, and a campground were destroyed or had major damage. Approximately 13 persons were injured, but only a few of those required hospitalization. All roads in the damage area were impassable due to large numbers of trees and building debris on them. Many of the tornado victims in this county had no insurance on their residences. The area of most intense destruction was along Tick Ridge Road, a state road that follows a ridge above the Ohio River.

Tornado, Massac

When
May 6, 8:40 PM CST to 9:14 PM CST
Where
Massac County, 2 mi W of Hillerman
Rating
F4
Path length
14 mi
Path width
1,000 yd
Deaths
1 direct, 0 indirect
Injuries
20 direct, 0 indirect
Property damage
$10 million
Reported by
NWS STORM SURVEY
Coordinates
37.300, -88.683

The tornado was near its maximum F-4 intensity as it crossed the Pulaski County line into western Massac County near the community of Hillerman. Estimated winds of 210 MPH disintegrated mobile homes and levelled several modern frame homes. One frame house was swept clean off its foundation, with only the roof left intact in a creek about 200 yards away. Many vehicles were lifted, rolled, or thrown up to 100 yards or more. Numerous cases of missiling were observed, including glass embedded in trees. Tree destruction in forested areas was nearly complete, and a few trees were debarked. The only fatality in Massac County was a 65-year-old female who was killed when her mobile home disintegrated. The official cause of death was blunt trauma to the head. She was found in a water-filled ravine about 100 yards from the former site of her mobile home. The frame of the mobile home was wrapped around the trunks of two trees that were stripped of all their limbs. Most of the levelled frame homes were concentrated on Boaz Road and Rolling Hills Road, in or near Hillerman. After passing through Hillerman, the tornado overturned dozens of railroad cars of a train just west of the Mermet Lake Conservation Area, which is off U.S. Route 45. The Mermet Lake Conservation Area was extensively damaged. An estimated 300 acres of forest were destroyed, boat docks were destroyed, and bathing facilities were destroyed. Dozens of waterfowl were found dead. After destroying additional residences and high tension power lines, the tornado crossed Interstate 24 near mile marker 28, about a mile south of the New Columbia exit. Tractor-trailer rigs and a tour bus were overturned on the interstate, injuring the drivers. The interstate was closed due to grain bins, tree limbs, and some building debris on the highway. Additional residences were destroyed between the interstate and the Pope County line. The tornado crossed into Pope County near where Illinois Route 145 crosses the county line. In Massac County, a total of 15 single-family houses and 13 mobile homes were destroyed. About 20 other single-family houses and 15 mobile homes received major damage. Several dozen other residences had some type of minor damage. Numerous vehicles and farming implements were destroyed, including combines. About 20 persons were injured in Massac County, but only one or two were hospitalized in serious or critical condition. Most of the injuries involved lacerations, bruises, broken bones, and internal injuries. Near Hillerman, a deputy sheriff escaped unhurt after his patrol car was thrown about 50 yards and struck by a flying tree and telephone pole.

Hail, Johnson

When
May 6, 8:46 PM CST to 8:52 PM CST
Where
Johnson County, Belknap
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -89.033

Hail, Pope

When
May 6, 8:57 PM CST
Where
Pope County, Bay City
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.450, -88.700

Tornado, Pope

When
May 6, 9:14 PM CST to 9:42 PM CST
Where
Pope County, 3 mi W of Temple Hill
Rating
F3
Path length
13 mi
Path width
600 yd
Property damage
$2.5 million
Reported by
NWS STORM SURVEY
Coordinates
37.250, -88.500

The tornado entered Pope County near where Illinois Route 145 crosses the Massac County line. The tornado passed near the communities of Temple Hill, Homberg, and Brownfield. In Pope County, three mobile homes and four permanent homes were destroyed, along with numerous barns and outbuildings. An additional nine single-family homes and two mobile homes received major damage. Dozens of other residences received minor to moderate damage. Some vehicles were rolled or moved. The tornado passed just west and northwest of Golconda before ending about a mile north of town. Just west of Golconda, the roof was blown off the county elementary school's gymnasium. Despite the seven destroyed residences, not one injury was reported. The maximum intensity of the tornado was rated F-3 in Pope County, and F-4 in Massac and Pulaski Counties. The slightly lower intensity of the tornado, combined with the fact it narrowly missed the center of several Pope County communities, may partly explain the lack of injuries. When the tornado ended just north of Golconda, it had been on the ground for 33 miles and an hour and ten minutes. Where the track of the tornado ended near Golconda, the Ohio River and Kentucky state line were less than a mile away.

Hail, Pope

When
May 6, 9:17 PM CST to 9:24 PM CST
Where
Pope County, 1 mi S of Robbs
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.233, -88.833

Tornado, Massac

When
May 6, 9:55 PM CST to 10:02 PM CST
Where
Massac County, 8 mi NW of Metropolis
Rating
F2
Path length
4 mi
Path width
50 yd
Property damage
$80,000
Reported by
NWS STORM SURVEY
Coordinates
37.317, -88.933

The roofs of several houses were severely damaged or blown off. One business was destroyed. Several barns and outbuildings were destroyed. Numerous large trees were blown down, along with seven power poles. Peak winds were estimated near 125 MPH. The damage path began due north of Metropolis and crossed Illinois Route 145 about 7 miles north-northeast of Metropolis. Route 145 and several smaller roads were closed due to large trees blown across them. This damage was located in nearly the exact location where damaging thunderstorm winds occurred about 48 hours earlier, on the evening of May 4.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Pulaski2003-05-0665FemaleMobile/Trailer HomeDirect
Hail, Johnson2003-05-0653MalePermanent HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyThe tornado archive for Illinois, 2003Warnings in Illinois, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352326, 5352429, 5352325, 5352784, 5352783, 5352785, 5352786.